2 drugs recalled after major error: ‘serious adverse events,’ warns FDA

When you pick up your prescription from the pharmacy, you typically trust that you’ve received the correct medication. Some pills may look different depending on the brand, but in general the meds you receive should treat what they were prescribed for. However, the United States Food and Drug Administration (FDA) warns that two drugs have now been recalled after a major mistake, meaning you may not have the right prescription in your medicine cabinet. Read on to learn more about the recall and why the FDA is concerned about “serious adverse events.”

READ THIS NEXT: Vitamins sold nationwide recalled due to health concerns, FDA warns.

Close-up of pill capsules.
EBauwens/iStock

The Harvard Drug Group, LLC is voluntarily calling a lot of Dronabinol Capsules, USP, 2.5 mg and a lot of Ziprasidone Hydrochloride Capsules, 20 mg, according to a June 13 news release from the FDA. Both drugs were sold under the Major Pharmaceuticals brand and shipped to wholesalers nationwide on April 5.

According to the press release, Dronabinol is used to treat “anorexia associated with weight loss in patients with acquired immune deficiency syndrome (AIDS),” as well as nausea and vomiting in patients undergoing chemotherapy for cancer.

Ziprasidone hydrochloride is used to treat mood and mental disorders such as schizophrenia and bipolar disorder, release states.

dronabinol label
United States FDA

The recall was initiated after a customer reported that some cartons labeled Ziprasidone Hydrochloride actually contained blister packs labeled as and containing Dronabinol. In light of the confusion, the FDA issued a consumer advisory, noting that older adults who are taking other medications that affect mental function are “particularly at risk of these reactions.”

“There is a reasonable likelihood that patients who mistakenly take Dronabinol, USP, 2.5 mg capsules instead of Ziprasidone hydrochloride, 20 mg capsules, could experience serious adverse events from 1) missing ziprasidone dose and 2) taking an unexpected dose of Dronabinol,” the statement reads.

According to the FDA, missing a dose of ziprasidone can exacerbate underlying health problems resulting in “instability of mental illness with possible consequences of self-harm or harm to others which could lead to medical or psychiatric hospitalization.”

Unknowingly taking a dose of Dronabinol can also have effects that impair mental and physical abilities, including “worsening symptoms in patients with mental disorders and limiting patients’ ability to safely complete hazardous tasks (eg, drive a motor vehicle, operate machinery),” the FDA said.

RELATED: For the most up-to-date information, sign up for our daily newsletter.

A woman looking at a bottle of medicine in her hand
iStock / Phiromya Intawongpan

If you take any of these medications, you’ll want to make sure you’ve received the right prescription. The recalled Dronabinol capsules came in blister packs of 10 by 10, with a total of 100 doses. The recalled ziprasidone hydrochloride capsules came in blister packs of 10 x 4, for a total of 40 doses. Both drugs have a lot number T04769.

Ziprasidone hydrochloride capsules can be identified by their “opaque lavender cap and opaque flesh colored body”. They also have “RDY” and “356” printed on both sides. Dronabinol capsules are white and have “M2” printed on them.

suspicious phone call woman
Shutterstock

According to the press release, The Harvard Drug Group is notifying affected accounts by mail and withdrawing recalled products. Wholesalers, distributors and retailers have also been instructed to stop distributing the products.

The FDA is asking consumers to stop taking recalled medications, return them to the place of purchase, and call their physician. For specific recall questions, you may contact Sedgwick, Inc. by email at [email protected] or by telephone at 1-888-759-6904 between 8:00 am and 5:00 pm Eastern Standard Time (EST) Monday through Friday.

You should also report adverse reactions to the FDA’s MedWatch Adverse Event Reporting Program online, by mail, or by fax.

#drugs #recalled #major #error #adverse #events #warns #FDA
Image Source : bestlifeonline.com

Leave a Comment